Alert archive / Montana / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Missoula, MT

June 7, 20164 counties in Montana

NWS Missoula, MT issued this flash flood watch at Jun 7, 2016, 3:07 PM MDT for 4 counties in Montana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2016, 3:07 PM MDT (21:07 UTC)
Expired
Jun 7, 2016, 7:18 PM MDT
In force
4 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WGUS65 KMSO 072107
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
307 PM MDT TUE JUN 7 2016

MTZ007-080300-
/O.CAN.KMSO.FF.A.0002.160608T2000Z-160609T0300Z/
/O.NEW.KMSO.FF.A.0003.160607T2107Z-160608T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE/BLACKFOOT REGION-
307 PM MDT TUE JUN 7 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FLASH FLOOD WATCH FOR WEDNESDAY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST MONTANA.

* UNTIL 9 PM MDT THIS EVENING

* AREAS OF CONCERN INCLUDE...BUTTE...EDS GULCH IN DRUMMOND...
  PHILIPSBURG...WEST VALLEY NEAR ANACONDA

* STRONG THUNDERSTORMS PRODUCING TORRENTIAL LOCAL RAINFALL ARE
  EXPECTED TO DEVELOP THIS AFTERNOON...BRINGING A RISK OF FLASH
  FLOODING. FLASH FLOODING IS PARTICULARLY A CONCERN FOR STEEP ROCKY
  TERRAIN AND URBAN AREAS SUCH AS BUTTE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

THE FLASH FLOOD WATCH FOR WEDNESDAY FOR PORTIONS OF WEST CENTRAL
MONTANA HAS BEEN CANCELLED.

$$
1 follow-up statement
297 
WGUS65 KMSO 080118
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
718 PM MDT TUE JUN 7 2016

MTZ007-080230-
/O.CAN.KMSO.FF.A.0003.000000T0000Z-160608T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE/BLACKFOOT REGION-
718 PM MDT TUE JUN 7 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA HAS
BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 7, 2:27 PM MDT, 40 minutes earlier.

Area forecast discussion, Jun 7, 2:27 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MDT TUE JUN 7 2016

.DISCUSSION...A very moist and unstable atmosphere will continue
to impact SW Montana from roughly Missoula south and east to the
Continental Divide this afternoon into early evening. Lots of day
time heating from the Bitterroot Valley eastward will further help
enhance of few of the storms and possibly produce rain rates sufficient
for significant local runoff or brief flooding. We have received
reports so far this afternoon of up to half inch of rain in ten
minutes...and the strongest storms probably have yet to develop.
Again, the extreme rain rates and any flash flooding should be
very localized.

Late tonight, another area of moisture/instability may shift over
north central Idaho supporting a few light showers from Riggins to
Grangeville and Orofino.

There are a few notable weather impacts on Wednesday. First, the
hottest day of the week and near record heat is expected in some
areas of western Montana. It will also be quite warm in
Grangeville and Orofino. Second...strong storms with isolated severe
storms are expected during the afternoon and evening. Hail and
strong winds are the primary threat.

A cold front will shift across the area Wednesday night and
deliver cooler air to the region. Showers and thunderstorms are
expected to continue, especially across north central Idaho and northwest
Montana.

A southwest flow and weak disturbances may continue to impact the
northern Rockies Thursday. This should translate into a few
showers and possible scattered thunderstorms, but mainly Lemhi
County and southwest Montana. The stronger southwest flow aloft
should also produce breezy conditions at times, especially in the
afternoon and evening.

The trough of low pressure in the upper atmosphere is expected to
sharpen/strengthen over the Pacific Northwest on Friday and shift
eastward across north central Idaho and Western Montana by
Saturday. This feature should direct additional moisture over the
region and support a relatively unstable atmosphere. The end
result should be showers and thunderstorms and very
breezy...cooler conditions for most areas.

&&

.AVIATION...A very moist and unstable atmosphere will continue to
impact southwest Montana from roughly the Bitterroots eastward
across the Continental Divide this evening. This will translate
into scattered thunderstorms with local strong gusty winds and
brief heavy rain. KBTM should be airport mostly impacted. A few
showers may also shift over north central Idaho near Grangeville
and Orofino towards early Wednesday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch from Wednesday afternoon through Wednesday
     evening Butte/Blackfoot Region.

ID...None.
&&

In the hours before

Special weather statement, Jun 7, 1:38 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
138 PM MDT TUE JUN 7 2016

MTZ004-072000-
LOWER CLARK FORK REGION MT-
138 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MISSOULA COUNTY UNTIL 200
PM MDT...

AT 137 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALBERTON...OR 23 MILES NORTHWEST OF MISSOULA...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRENCHTOWN AND HUSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4704 11444 4709 11443 4708 11427 4701 11430
TIME...MOT...LOC 1937Z 275DEG 12KT 4706 11440
Special weather statement, Jun 7, 1:47 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT TUE JUN 7 2016

MTZ006-007-043-072045-
POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
BUTTE/BLACKFOOT REGION MT-
147 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANITE COUNTY
UNTIL 245 PM MDT...

AT 146 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF DRUMMOND...MOVING NORTHEAST AT 5 MPH. HEAVY RAIN COULD
PRODUCE ROCKS ALONG FRONTAGE ROAD IN THE VICINITY OF BEARMOUTH AS
WELL AS PONDING OF WATER AND REDUCED VISIBILITY ON INTERSTATE 90.

LOCATIONS IMPACTED INCLUDE...
BEARMOUTH AND NIMROD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4659 11335 4662 11353 4675 11346 4671 11319
TIME...MOT...LOC 1946Z 212DEG 5KT 4666 11341
Special weather statement, Jun 7, 2:46 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
246 PM MDT TUE JUN 7 2016

MTZ007-072130-
BUTTE/BLACKFOOT REGION MT-
246 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWELL COUNTY UNTIL
330 PM MDT...

AT 245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARRISON...OR 13 MILES SOUTHEAST OF DRUMMOND...MOVING NORTHEAST AT 5
MPH. THESE STORMS WILL PRODUCE PONDING AND REDUCED VISIBILITY ALONG
I-90 BETWEEN GARRISON JUNCTION AND GOLD CREEK, OR 15-20 MILES
EAST OF DRUMMOND.

LOCATIONS IMPACTED INCLUDE...
GARRISON...BROCK CREEK AND GOLDCREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4646 11285 4654 11302 4666 11295 4653 11268
TIME...MOT...LOC 2045Z 222DEG 5KT 4655 11291

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:33 PM MDTSpecial Weather StatementMSORavalli42 min
Jun 6, 8:44 PM MDTSpecial Weather StatementMSORavalli31 min
Jun 7, 1:38 PM MDTSpecial Weather StatementMSOMissoula22 min
Jun 7, 1:47 PM MDTSpecial Weather StatementMSOGranite58 min
Jun 7, 2:07 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Powell, Silver Bow60 min
Jun 7, 2:46 PM MDTSpecial Weather StatementMSOPowell44 min
Jun 7, 3:17 PM MDTSpecial Weather StatementMSOSilver Bow13 min
Jun 7, 3:28 PM MDTAreal Flood AdvisoryMSOSilver Bow62 min
Jun 7, 3:45 PM MDTSpecial Weather StatementMSOPowell30 min
Jun 7, 4:17 PM MDTSpecial Weather StatementMSOLake28 min
Jun 7, 5:48 PM MDTAreal Flood AdvisoryMSOSilver Bow57 min

Nearby

Flash Flood Watches in Montana, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.